Illinois, 2008Damaging Winds in Illinois, June 8, 2008
June 8, 2008 · NWS ILX · 3 events in 2 counties and zones
A line of strong to severe thunderstorms pushed through a portion of central Illinois during the evening hours of the 8th. The storms produced pockets of damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms pushed through a portion of central Illinois during the evening hours of the 8th. The storms produced pockets of damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 8, 6:03 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 8, 6:03 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT SUN JUN 8 2008
.DISCUSSION...
ISSUED 215 PM CDT SUN JUN 8 2008
SHORT TERM...TONIGHT THROUGH WEDNESDAY
MAIN FORECAST CHALLENGE WL BE PROGRESSION OF CONVECTION ACRS THE
WEST AND NORTHWEST PORTIONS OF THE FORECAST AREA TNT...AND
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...ESP ACRS THE WATER-LOGGED
EAST AND SOUTHEAST ON MONDAY/MONDAY NIGHT. ONCE AGAIN...THE GFS HAS
CONVECTIVE FEEDBACK ISSUES WHICH SPIN UP SFC WAVES WHICH TEND TO HOLD
THE FRONT UP A BIT LONGER ACRS THE FCST AREA...SO WL TEND TO SIDE
WITH THE WRF/ECMWF FOR THIS FCST PACKAGE.
OUTFLOW BOUNDARY ACRS OUR NRN CWA WL NEED TO BE WATCHED FOR ADDL
DVLPMT LATER THIS AFTN AS MODELS CONTINUE TO SUGGEST THE NORTH AND
WRN AREAS OF THE FCST AREA BEING THE PRIMARY FOCUS FOR THUNDERSTORMS
TNT AS NEXT SHORTWAVE MOVES OUT OF THE CNTRL PLAINS. THAT WAVE
CURRENTLY PRODUCING AN INCREASING AREA OF THUNDERSTORMS OVR WRN
IOWA AND SOME OF THAT ACTIVITY WL EDGE INTO OUR AREA LATER THIS
EVENING OR DURING THE OVERNIGHT HOURS. 2 INCH PWAT VALUES AND
CLIMATOLOGICALLY FAVORED THICKNESSES ACRS THE WEST AND NORTH SUPPORT
LOCALLY HEAVY RAINFALL OVR THE WEST AND NORTH TNT WITH THE THREAT
SHIFTING ACRS THE REMAINDER OF THE AREA ON MONDAY. 1 HOUR AND 3 HOUR
FLASH FLOOD GUID VALUES ARE THE HIGHEST ACRS THE NORTHWEST...BUT THAT
IS THE AREA THAT WILL SEE THE RAIN FIRST AND PROBABLY A BIT LONGER THAN
IN THE SOUTHEAST. AT THIS POINT WITH PWAT VALUES AROUND 2 INCHES
AND MODEL DATA SUGGESTING THE NW PTN OF THE FCST AREA MAY SEE SOME
TRAINING OF THE CELLS LATER TNT...HAVE DECIDED TO INCLUDE ALL OF
THE FCST AREA IN A FFA. THE NW WL START WITH THEIRS AROUND 06Z AND
THEN 12Z OVR THE REMAINDER OF EAST CENTRAL AND SOUTHEAST ILLINOIS.
WITH SHORTWAVE AND CONVECTION SHIFTING ACRS THE FCST AREA ON
MONDAY...MODELS INDICATE FRONTAL BOUNDARY SHOULD PUSH INTO
SOUTHEAST ILLINOIS BY EVENING. BEST RAIN CHANCES SHIFT INTO EAST
CENTRAL AND SOUTHEAST ILLINOIS MONDAY NIGHT WITH PRECIP CHANCES
ENDING ACRS THE WEST AND NORTH TUESDAY...WITH CONVECTION CHANCES
HOLDING ON AT LEAST THRU TUE MORNING ACRS THE SOUTHEAST. THE
SHORTWAVE WL THEN SHIFT WELL TO OUR NORTHEAST TUE AFTN AND EVENING
AND THE ASSOCIATED FRONTAL BOUNDARY AND RAIN CHANCES FINALLY PUSH
SOUTH OF THE OHIO RIVER VALLEY.
QUIET WX RETURNS FOR SEVERAL DAYS STARTING TUE NIGHT AND WEDNESDAY AS
UPPER LEVEL RIDGING BUILDS IN ACRS THE MIDWEST.
LONG TERM...THURSDAY THROUGH SUNDAY
ACTIVE WEATHER PATTERN TO CONTINUE THRU THE PERIOD AS NEXT SHORTWAVE
PUSHES INTO THE PLAINS ON THURSDAY WITH PRECIP CHANCES INCREASING
ESPECIALLY THU NIGHT AND FRIDAY AS THE UPPER LEVEL RIDGE WEAKENS
ALLOWING THE ACTIVITY ACRS THE PLAINS TO MOVE EAST INTO OUR AREA.
UPPER LEVEL RIDGE ON LATEST ECMWF LOOKS A BIT STRONGER THAN IN
PREVIOUS RUNS AND IF THAT TREND CONTINUES...WE MAY NEED TO HOLD
THE BEST RAIN CHANCES OFF UNTIL FRIDAY. CONVECTION CHANCES WL
CONTINUE INTO THE WEEKEND AS THE FRONTAL BOUNDARY BECOMES MORE
PARALLEL TO THE UPPER FLOW AND STALLS OUT NOT TOO FAR FROM OUR
AREA AS ADDL UPPER LEVEL ENERGY MOVES IN LATE SUN OR MONDAY OF
NEXT WEEK. AFTER FRIDAY NIGHT...WL CARRY 20 (NOT MENTIONED IN ZFP)
POPS AND SEE HOW MEDIUM RANGE MODELS RESOLVE THE DAYS 7 AND 8
SYSTEM OVER THE NEXT SVL RUNS.
&&
.AVIATION...
ISSUED 702 PM CDT SUN JUN 8 2008
SLOW MOVING FRONTAL BOUNDARY WILL APPROACH/PUSH INTO CENTRAL
ILLINOIS TERMINALS DURING THE 00Z TAF PERIOD. SHOWERS/STORMS WILL
ACCOMPANY THE FRONT...STARTING AS EARLY AS MIDNIGHT TONIGHT ACROSS
KPIA/KSPI/KBMI TERMINALS. ONCE THE ONGOING STORMS DIE BACK LATER
TONIGHT...THE TIMING/LOCATION OF FUTURE DEVELOPMENT IS MUCH MORE
DIFFICULT TO PIN POINT DUE TO UNKNOWN LOCATION OF CONVECTIVE CLOUD
DEBRIS AND OUTFLOW BOUNDARIES. FOR THIS REASON...HAVE NOT GONE
ABOVE VCTS FOR STORMS DURING THE DAYTIME HOURS ON MONDAY.
WINDS WILL FALL OFF THIS EVENING WITH THE LOSS OF DIURNAL HEATING
AND SHOULD BE WEAKER FOR THE REMAINDER OF THE TAF VALID PERIOD DUE
TO THE WEAKER PRESSURE GRADIENT AROUND THE SURFACE FRONT.
HOWEVER...THE WIND DIRECTION IS ALSO TRICKY DURING THE DAY ON
MONDAY DUE TO THE ABOVE MENTIONED OUTFLOW BOUNDARIES.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING
FOR ILZ038-042>046-049>057-061>063-066>068-071>073.
FLASH FLOOD WATCH FROM 1 AM CDT MONDAY THROUGH LATE MONDAY NIGHT
FOR ILZ027>031-036-037-040-041-047-048.
&&
Hazardous weather outlook, Jun 8, 1:37 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT SUN JUN 8 2008
ILZ027>031-037-038-091100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
237 PM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BECOME LIKELY AFTER SUNSET TONIGHT. THERE WILL
BE A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER DARK...WITH THE
MAIN THREAT BEING STRONG WINDS. HEAVY RAINFALL AND FREQUENT
DANGEROUS LIGHTNING WILL ALSO BE COMMON IN THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY EVENING AS A COLD
FRONT MOVES ACROSS THE AREA. SOME STORMS MAY BE SEVERE...ESPECIALLY
DURING THE AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.
ANOTHER COLD FRONT WILL MOVE INTO THE MIDWEST AND BECOME STATIONARY
DURING THE LATTER PART OF THE WEEK. THIS WILL CAUSE SCATTERED
THUNDERSTORMS FROM THURSDAY NIGHT THROUGH SATURDAY. SOME SEVERE
STORMS WILL BE POSSIBLE...HOWEVER IT IS TOO EARLY TO DETERMINE THE
MOST FAVORED TIME FRAME. KEEP ABREAST OF LATER FORECASTS AS THE
SITUATION BECOMES BETTER DEFINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
ILZ036-040>043-047>053-091100-
CASS-CHRISTIAN-DE WITT-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-
SANGAMON-SCHUYLER-SCOTT-
237 PM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE AREA LATER
TONIGHT...WITH A SLIGHT RISK OF SEVERE WEATHER. THE MAIN SEVERE
WEATHER THREAT WILL BE STRONG WINDS. HEAVY RAINFALL AND FREQUENT
DANGEROUS LIGHTNING WILL ALSO BE COMMON WITH THE STRONGER STORMS.
RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE SANGAMON RIVER BASIN
AND ALONG THE ILLINOIS RIVER BASIN DOWNSTREAM OF PEORIA FOR THE NEXT
COUPLE OF DAYS. RUNOFF FROM PREVIOUS RAINFALL MAY ALSO CAUSE
STANDING WATER TO CONTINUE ACROSS SOME ROADS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY EVENING AS A COLD
FRONT MOVES ACROSS THE AREA. SOME STORMS MAY BE SEVERE...
ESPECIALLY DURING THE AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.
ANOTHER COLD FRONT WILL MOVE INTO THE MIDWEST AND BECOME STATIONARY
DURING THE LATTER PART OF THE WEEK. THIS WILL CAUSE SCATTERED
THUNDERSTORMS FROM THURSDAY NIGHT THROUGH SATURDAY. SOME SEVERE
STORMS WILL BE POSSIBLE...HOWEVER IT IS TOO EARLY TO DETERMINE THE
MOST FAVORED TIME FRAME. KEEP ABREAST OF LATER FORECASTS AS THE
SITUATION BECOMES BETTER DEFINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
ILZ044>046-054>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
237 PM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOODING WILL BE COMMON ACROSS MANY RIVERS AND STREAMS FOR THE NEXT
FEW DAYS...INCLUDING THE VERMILION...EMBARRAS...WABASH...AND LITTLE
WABASH BASINS. CONSIDERABLE RUNOFF FROM PREVIOUS RAINFALL WILL ALSO
CONTINUE TO PRODUCE FLOODING AWAY FROM RIVERS. BE CAUTIOUS OF WATER
COVERED ROADS AND DO NOT DRIVE ACROSS ROADS COVERED WITH WATER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND
ESPECIALLY MONDAY NIGHT AS A COLD FRONT MOVES ACROSS THE AREA. SOME
STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.
ANOTHER COLD FRONT WILL MOVE INTO THE MIDWEST AND BECOME STATIONARY
DURING THE LATTER PART OF THE WEEK. THIS WILL CAUSE SCATTERED
THUNDERSTORMS FRIDAY AND SATURDAY. SOME SEVERE STORMS WILL BE
POSSIBLE...HOWEVER IT IS TOO EARLY TO DETERMINE THE MOST FAVORED
TIME FRAME. KEEP ABREAST OF LATER FORECASTS AS THE SITUATION BECOMES
BETTER DEFINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH
Thunderstorm Wind, Knox
- When
- June 8, 8:17 PM CST to 8:35 PM CST
- Where
- Knox County, 0.52 mi W of Galesburg to Victoria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.950, -90.380
Numerous trees, tree limbs, and power lines were blown down between Galesburg, Altona, and Victoria.
Thunderstorm Wind, Knox
- When
- June 8, 8:20 PM CST
- Where
- Knox County, (Gbg)galesburg Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.930, -90.430
Thunderstorm Wind, Stark
- When
- June 8, 8:50 PM CST
- Where
- Stark County, 2 mi E of West Jersey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -89.892
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114369, 114370, 114371.